National Migraine Centre
6,388 members1,787 posts

Can’t sleep!

I’ve been taking Amitriptyline 30mg for Migraine. Since starting on this med, I don’t get migraine with aura but almost daily headaches which are more forehead. Unless in a lot of pain I have always managed to sleep, Ami is meant to make you sleepy and is even prescribed for insomnia but last few weeks I have a problem sleeping. As I lie in bed I get a feeling like I am falling, the same as if you fall asleep in an armchair, your head nods forward and you wake up suddenly. This happens numerous times and I can’t get off to sleep for hours. Now I’m waking in the morning very groggy with the head pain and feeling shattered.

Has anyone else experience this, wondering if it’s the Ami or I should increase the dose maybe?

19 Replies
oldestnewest

You need to go back to the medical practitioner and share what you are experiencing.

1 like
Reply

If side effects are bothering you I would decrease rather than invease the dose and as suggested above get back to your GP. Ami is known for its unpleasant side effects. Most people on triptylines longterm end up on another variant. Doxs won't give these out to start with as Ami is cheapest!

1 like
Reply

Hi. Yes, only too aware that Docs offer what’s recommended by NICE which is prob the cheapest drug, but this was suggested for me by a Consultant after reviewing alternatives which didn’t suit as well. If I decrease dose then I’m thinking I will get more headaches? I’ll call the Consultant as, to be honest, I haven’t had so many migraines lately but Ami defo hasn’t stopped the headaches 🤕x

Reply

It used to be the same for me but now it doesn't happen anymore I get headaches during the day tho

1 like
Reply

What dose are you on Millie. Did it only happen now and again? Last night I had the odd feeling of falling (whilst laying in bed) 3 times before I fell asleep. It felt like my muscles were jerking. I don’t mind as long as I sleep well too, last night wasn’t too bad. X

Reply

I'm on 30mg 2 times a day i think

Reply

Were you told to take it twice a day, I was told take an hour before bed? X

Reply

Yep I was told to take it twice

Reply

I have not got a migraine in ages though so guess that is good.

Reply

Katherine, how are you preparing going to bed? Do you use computer, mobile, TV just before trying to sleep? Is there daylight (cool white) bulbs around? Can you perhaps try doing 20 min fast walk after coming back from work? Also, see if you can drink plenty of water during the evening - perhaps 5-6 glasses of plain water (no sugary item) from 6pm to 11pm or whenever you go to bed. I know these sound very basic, but often can help. Amitriptylene usually won't suddenly give you these type of problems - usually it happens at the beginning or if you change the dose a lot. I think you may be worried about things (in your subconscious mind) at the moment and that may be causing these - these happen to me sometimes and I am taking Amitriptylene for last 5 years!

1 like
Reply

Hi Troy. Yes I am very conscious of these things that might keep my brain alert. I always shut down my laptop by 9pm, usually up to bed 10ish and will sit and read, which I used to think made me sleepy! I avoid caffeine in the evenings and only drink water, if I really fancy a rare cuppa, I'll have decaf. I'll give it a few more nights and see if it settles then call my Consultant - I've been on 30mg Ami for a couple of months now and thought my body was used to it. I am definitely worried about things as I've had headaches constantly for nearly a year now and some days think I'm getting worse than better? I'm 50 this year, had so many plans and want to be able to enjoy life :-(((

Reply

Well, we can't give up ! Are you able to walk 20-30 min or even 15 min fast walk every day? This will massively help you if you are not already doing this.

1 like
Reply

I was told to take it twice a day

Reply

Hi I experience a bit of the same, Sometimes I fall asleep as soon as my head hits the pillow but some nights I can feel very drowsy but it takes hours for me to fall asleep. I have on occasions woke up in the night and felt very trippy and spaced out but I’ve not put that as a bad thing as I’ve been pain free ! I just put it down to the Amitriptyline and just try to relax back to sleep.

1 like
Reply

Hi. First time posting on any forum but can totally sympathise with you as I also have daily forehead head aches and have suffered monthly migranes since I was 24. I am now 46. Have tried everything under the sun. I’m now convinced they are getting worse as I approach menapause. The migranes are very servere resulting in 3 days off work this month which is not ideal as I am a secondary school tracher. I have been prescribed oestrogen patches to take before period and then for 7 days to see if it will help with falling hormone levels before period. No help this month. Has any one tried this? Thank you I fear that my quest to get rid of these head aches is futile and will have to livecwith them for the rest of my life.

1 like
Reply

Hi Gwenfro. I’m interested to read this. In my quest for answers I went to see. Gynaecologist last summer. I have a coil fitted which releases progesterone so she gave me some oestrogen gel to use when “in a headache phase”. As I had been in a Headache phase since the February I was a little confused when to use it, as I have no cycle I couldn’t use 7 days before etc. I asked what they thought at the Headache Clinic and they scared me saying, as I had migraines with aura I was more at risk of a stroke if I used HRT, so I never used the gel😳. At 50 I’m probably going through menopause but don’t have hot flushes etc so don’t know what to think, but up until last year I wouldn’t have even said I was a headache person! Don’t give up, I’m sure you are on the right track xx

1 like
Reply

Thanks for your reply. These head aches are a pain. Unfortunately I have always suffered from migranes but at least when I was younger there would be respite from them at times. Interesting about the coil as that is my next step I think . HRT patches are scary but doctor said the one I was prescribed hormone released was fairly low in comparison to some contraceptive pills. I will give it one more go again next month. I know I’m desperate for help because as I have said I havenever posted like this before and not that I want anyone to suffer but it comforts me to know there are other people out there with similar head aches. I’m also trying to clean up my diet 😬😬😬 see it that works. It ia very hard to have social life feeling like this and people don’t understand. X

Reply

Hi, I had headaches and Migraines symptoms for the last 20 years, and for almost every day,.. Over the time, I try different medication and Amitriptyline was one of them, none of theses medication really helped me...

But, around six months ago, by chance, I begin to take 5HTP (50 mg per day) , and believe it of not, since this time, I experience almost not migraines anymore... :)

I'm aware that everyone is different but if it work for me, I can guess that it may help some of you..

1 like
Reply

Very interesting, did anyone recommend this to you? I did not know about this supplement but Googling it, it says "5-HTP dietary supplements help raise serotonin levels in the brain. Since serotonin helps regulate mood and behavior, 5-HTP may have a positive effect on sleep, mood, anxiety, appetite, and pain sensation" which pretty much sums up migraine problems.

Why is it not 1 of the supplements we are advised to take, such as Magnesium for example??

Reply

You may also like...